Hail, Lawrence
- When
- July 18, 6:23 PM MST
- Where
- Lawrence County, 8 mi W of Spearfish
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.500, -104.012
A severe thunderstorm dropped quarter sized hail west of Spearfish.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm dropped quarter sized hail west of Spearfish.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jul 18, 12:12 PM MST, 6 hours 11 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 112 PM MDT WED JUL 18 2007 .DISCUSSION...19Z ANALYSIS HAS A BROAD AREA OF LOW PRESSURE ACROSS NEBRASKA WITH WEAK INVERTED TROUGH ACROSS NORTHEASTERN WYOMING INTO CENTRAL MONTANA. HIGH PRESSURE OVER NORTH DAKOTA IS NOSING DOWN INTO THE AREA...PUSHING A WEAK FRONTAL BOUNDARY SOUTH AND WEST OF THE BLACK HILLS AT THE MOMENT. WINDS HAVE BECOME MORE NORTHEASTERLY AS THE HIGH SETTLES OVER THE NORTHERN PLAINS. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER THE BLACK HILLS AREA WITHIN THE LAST HOUR. WATER VAPOR IMAGERY REVEALS MONSOONAL MOISTURE BEING PULLED INTO THE AREA AHEAD OF WEAK SHORTWAVE ACROSS CENTRAL WYOMING. WITH 3 KEY INGREDIENTS AVAILABLE...SHOULD SEE NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE BLACK HILLS AREA...WITH PROGRESSION EASTWARD THROUGH THE AFTERNOON. PLENTY OF SHEAR AND CAPE AVAILABLE TO SEE SOME SEVERE STORMS ACROSS THE AREA. WITH MONSOONAL MOISTURE AVAILABLE...COULD SEE SOME VERY HEAVY RAINS ALSO. ACTIVITY SHOULD PROGRESS TO THE EAST ACROSS CENTRAL AND SOUTH CENTRAL SOUTH DAKOTA BY LATE AFTERNOON AND EVENING...WITH THE POTENTIAL FOR SEVERE STORMS MAINLY ACROSS SOUTHERN PORTIONS OF SOUTH DAKOTA INTO NORTHERN NEBRASKA. UPPER LEVEL RIDGE WILL BEGIN TO BUILD OVER THE NORTHERN PLAINS FOR THURSDAY AND FRIDAY. DRY CONDITIONS EXPECTED WITH TEMPERATURES WARMING BACK TO THE MID 90S TO AROUND 100 DEGREES BY THE WEEKEND. EXTENDED...A STRONG UPPER LEVEL RIDGE WILL PERSIST OVER THE NORTHERN PLAINS INTO EARLY NEXT WEEK. TEMPERATURES IN THE MID 90S TO ABOVE 100 WILL CONTINUE AFFECTING THE REGION THROUGH NEXT WEEKEND. THERE IS A POSSIBILITY THAT ISOLATED STORMS COULD DEVELOP ON ANY GIVEN DAY...ESPECIALLY OVER THE BLACK HILLS...HOWEVER THE CHANCE IS SMALL...SO HAVE LEFT THE FORECAST DRY. && .AVIATION...SCATTERED THUNDERSTORMS ARE DEVELOPING THIS AFTERNOON AND ARE EXPECTED TO INCREASE IN COVERAGE ACROSS THE AREA THROUGHOUT THE AFTERNOON AND EVENING FROM WEST TO EAST. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 835 AM MDT WED JUL 18 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-191300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 835 AM MDT (935 AM CDT) WED JUL 18 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHEASTERN WYOMING AND WESTERN SOUTH DAKOTA THIS AFTERNOON AND EVENING...WITH LARGE HAIL AND DAMAGING WIND GUSTS POSSIBLE. LOCALLY HEAVY RAINFALL IS ALSO LIKELY AS STORMS WILL BE SLOW MOVING. AN UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY. VERY MOIST AND UNSTABLE AIR WILL ALLOW FOR WIDESPREAD THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH THE FIRST STORMS FORMING OVER THE BLACK HILLS AROUND MIDDAY. THE AREA OF THUNDERSTORMS SHOULD MOVE INTO SOUTHERN SECTIONS OF SOUTH DAKOTA LATER THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HOT WEATHER WILL RETURN AS UPPER LEVEL HIGH PRESSURE REMAINS ANCHORED OVER THE ROCKIES. MOST LOCATIONS OUTSIDE OF THE BLACK HILLS WILL SURPASS THE 100 DEGREE MARK SATURDAY THROUGH MONDAY. IT WILL BE MAINLY DRY...WITH ONLY A SLIGHT CHANCE OF THUNDERSTORMS AT TIMES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. MJB
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE RAPID CITY SD
446 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0421 PM HAIL 12 E OELRICHS 43.18N 102.99W
07/18/2007 E1.00 INCH SHANNON SD TRAINED SPOTTER
WIND ALSO BLEW IN TWO FRONT DOORS.
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
452 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0432 PM FLOOD HOT SPRINGS 43.43N 103.48W
07/18/2007 FALL RIVER SD EMERGENCY MNGR
MINOR FLOODING REPORTED OVER BRIDGES NEAR DAIRY QUEEN AND
ALSO ON JOPLIN STREET. WATER HAS RECEDED BELOW BRIDGES AS
OF 432 PM MDT.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
503 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 7 ENE DEWEY 43.57N 103.90W
07/18/2007 E0.75 INCH CUSTER SD PUBLIC
HAIL LASTED FROM 445 PM TO 450 PM.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
529 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM HAIL 11 N CASTLE ROCK 45.13N 103.42W
07/18/2007 E1.00 INCH BUTTE SD PUBLIC
HAIL LASTED FROM 510 PM TO 515 PM.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
600 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL RAPID CITY 44.08N 103.23W
07/18/2007 E1.00 INCH PENNINGTON SD PUBLIC
NICKEL TO QUARTER SIZE HAIL REPORTED NEAR SKYLINE DRIVE.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
603 PM MDT WED JUL 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL 6 N EDGEMONT 43.39N 103.83W
07/18/2007 E0.75 INCH FALL RIVER SD PUBLIC
&&
WETENKAMPThe Rapid City radar (KUDX), 103 km away, was scanning. The volume nearest the first event began at 01:23 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, July 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 35433.